Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 25, NWS Salt Lake City, UT

July 21, 2024Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 21, 2024, 3:04 PM MDT for Kane County, Utah. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2024, 3:04 PM MDT (21:04 UTC)
Expired
Jul 21, 2024, 8:00 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 96 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:15 PM MDTFLASH FLOOD14 Wnw Big Water, UTThe Paria near Kanab river gage showed a rapid rise with a peak flow of 409 cfs. Flash flooding was also confirmed by an observer along the Paria River.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 191 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

430 
WGUS55 KSLC 212104
FFWSLC
UTC025-220200-
/O.NEW.KSLC.FF.W.0025.240721T2104Z-240722T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
304 PM MDT Sun Jul 21 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Kane County in southern Utah...

* Until 800 PM MDT.

* At 304 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  The Paria River to the Arizona State Line, Buckskin Gulch and Wire 
  Pass.

This includes US Route 89 between mile markers 18 and 23.

This includes the following streams and drainages...
  Coyote Wash, Paria River, Buckskin Gulch and Wire Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3726 11191 3722 11190 3713 11187 3706 11182
      3700 11178 3700 11200 3700 11203 3700 11205
      3705 11205 3710 11194 3719 11197 3725 11199
      3724 11197 3723 11194

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Church
2 follow-up statements
657 
WGUS75 KSLC 220015
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
615 PM MDT Sun Jul 21 2024

UTC025-220200-
/O.CON.KSLC.FF.W.0025.000000T0000Z-240722T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
615 PM MDT Sun Jul 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING 
FOR SOUTH CENTRAL KANE COUNTY...

At 615 PM MDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flooding impacts will continue, but no additional rainfall 
is expected. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  The Paria River to the Arizona State Line, Buckskin Gulch and Wire 
  Pass.

This includes US Route 89 between mile markers 18 and 23.

This includes the following streams and drainages...
  Coyote Wash, Paria River, Buckskin Gulch and Wire Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3726 11191 3722 11190 3713 11187 3706 11182
      3700 11178 3700 11200 3700 11203 3700 11205
      3705 11205 3710 11194 3719 11197 3725 11199
      3724 11197 3723 11194

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Church
612 
WGUS75 KSLC 220155
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
755 PM MDT Sun Jul 21 2024

UTC025-220205-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-240722T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
755 PM MDT Sun Jul 21 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR 
SOUTH CENTRAL KANE COUNTY...

The heavy rain has ended. Although high flows will continue through 
this evening along portions of the Paria River drainage, additional 
flash flooding is not expected. Please continue to heed any 
remaining closures.

&&

LAT...LON 3726 11191 3722 11190 3713 11187 3706 11182
      3700 11178 3700 11200 3700 11203 3700 11205
      3705 11205 3710 11194 3719 11197 3725 11199
      3724 11197 3723 11194

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:07 AM MDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jul 21, 4:07 AM MDT, 10 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
407 AM MDT Sun Jul 21 2024

.SYNOPSIS...High pressure will remain in place through midweek.
Lingering moisture will allow for the development of daily showers
and thunderstorms over the higher terrain, primarily focused over
southern Utah. There are some indications that convection could
become more widespread by late in the upcoming week.

&&

.SHORT TERM (Through 12Z Tuesday)...High pressure remains centered
near the Utah/Nevada border this morning as a Pacific trough moves
northward over the ridge into the Pacific Northwest. This has put
a north to northeast flow over Utah and southwest Wyoming, with a
slight increase in the flow due to the passage of the trough. Have
also seen a bit of an easterly surface gradient develop over
eastern Utah and southwest Wyoming with the passage of the system,
that has allowed a minor downslope wind event to develop. Some
gusts in excess of 40 mph have been observed at the most prone
areas in Farmington, with some gusts in the 30s observed near
Parleys Canyon and in the Cache Valley. The gradient will tend to
weaken during the morning as the trough continues northward.

In the northerly flow, have seen some drying over northern Utah,
with satellite derived PWs in the 0.5 to 0.6 range. The deeper
moisture remains pooled over southern Utah, with PWs of 0.8 and
0.9 observed. Thus, will see good coverage of afternoon showers
and thunderstorms over the higher terrain of southern Utah this
afternoon, with more limited coverage over the mountains of
northern Utah. Steering flow will be a bit greater than the past
couple of days, but still not terribly impressive. Temperatures
over the area will remain on the warm side, with maxes up to 5F
above seasonal normals.

Another trough is expected to approach the Pacific Northwest coast
during the day Monday, acting to flatten the ridge just a bit.
Overall, flow aloft over the area will be quite light, so little
change in the moisture profile and thus little change in the
expected coverage of convection is anticipated for Monday.

.LONG TERM (After 12Z Tuesday)...With a deeper well established
north to northwesterly flow in place over the forecast area,
northern areas in Utah and southwest Wyoming will remain largely dry
while the southern and central portions of Utah continue to see
diurnally driven showers and thunderstorms. With a deeper north to
northwest flow in place, valley areas to the south and southeast of
larger terrain features will face higher chances of seeing
precipitation during the afternoon hours. Similarly, areas prone to
flash flooding that are located in a similar position to more
prominent terrain features will see a higher risk of flash
flooding... though chances are generally lower given a disconnect
from a deeper moisture source.

Similar day after day conditions are anticipated through at least
Wednesday as an area of high pressure will remain positioned over
the central Great Basin. Slow, but gradual, warming is anticipated
through Wednesday with temperatures really only warming by about 1-2
degrees per day. That said, the slow warming may be enough to tip
the scales of where prolonged exposure to heat may become a concern,
especially by Wednesday for the urbanized areas.

Late Wednesday into Thursday, the area of high pressure will begin
shifting eastward, advecting greater amounts of moisture into Utah
and southwest Wyoming. As such, will see increasing coverage of
afternoon showers and thunderstorms across the area on Thursday and
Friday , most notably across northern Utah and southwest Wyoming.
In addition, will likely see more efficient rain as more anomalous
atmospheric moisture will be in place (around 125-150% of normal for
Thursday, and around 140-175% of normal for Friday). Average storm
motion will also change directions to more of a west to east track
as the overhead pattern transitions. This could bring higher
potential for flash flooding for many of Utah's slot canyons,
National and State Parks, and recent burn scars. Will continue to
monitor the trends going forward, especially as high-resolution
guidance comes into play.

Late Friday into Saturday, model guidance has come more into
alignment on a broad trough settling over the PacNW region with a
much weaker area of high pressure positioned to the east of the
forecast area. For us, this increasingly confident scenario will
bring a fairly rapid drying trend as well as bring increasing winds
out of a southwesterly direction. As such, concerns for a transient
fire weather pattern are beginning to increase as the probability
for winds gusting in excess of 25 mph alongside minimum afternoon
humidity below 15% are approaching 20% for portions of central Utah.
At the very least, elevated fire weather conditions will arise on
Saturday and Sunday as winds ramp up out of the southwest alongside
a drying environment.

&&

.AVIATION...KSLC...VFR conditions are expected to prevail over the
KSLC terminal through the valid TAF period. Diurnally driven winds
will persist over the airfield, with southerly drainage winds
reverting to a northerly upvalley flow around 18-19Z. Any smoke from
the nearby fire is likely to disperse to higher altitudes and is not
expected to bring a reduction in surface visibility.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected to
prevail across the area through the valid TAF period. Isolated to
scattered afternoon showers and thunderstorms are expected over the
higher terrain features, and adjacent valley areas, from about Nephi
southward. Gusty and erratic outflow winds in excess of 30kts will
be expected around showers/ storms. Temporary reduction to MVFR
category may be possible from heavier rain and/ or blowing dust.
Outside of storm dominated flows, winds will be largely terrain
driven with the exception of far northeast Utah/ southwest Wyoming
where a more persistent northeast wind is expected.

&&

.FIRE WEATHER...High pressure will remain parked near the
Utah/Nevada border through midweek, with moisture trapped under
this ridge over Utah. This will result in a daily threat of
showers and thunderstorms over the higher terrain, primarily over
central and southern Utah, with some drift into the adjacent
valleys. Any storms that develop will be capable of wetting rains
as well as strong and gusty microburst winds. By later in the
week, the influence of a weak trough will bring more widespread
showers and thunderstorms to the state.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:50 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.